Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Would it be very stupid to come off Citalopram after 3 months and take SJW instead?

(23 Posts)
MrsFawlty Wed 23-Sep-09 10:54:15

I had PND and was prescribed 10mg of Citalopram daily. I was very anxious getting on them, but felt better after a couple of weeks. Have also done a lot of counselling, self help, taken vitamin b complex and started meditation classes, as recommended by the mental health worker I saw. He's also referring me for CAB. (Like CBT but analytical?)

Anyway, last week I was feeling great and like I'd really turned a corner. Then suddenly, on Saturday night, bang, am anxious. Had to take valium on the Sunday, recovered a bit then it happened again last night.

I seem to be freaking myself out by thinking of something awful and then giving myself a hard time about it (ie "why would you think that, you must be going mental") and I know I am prone to that in general at times but it feels like it's out of my control and not really my mind that's causing it.

What I really want to do is stop taking it (not suddenly, properly!) and maybe take St John's Wort in the interim until I see if I feel better. I've done so much work since I started on the meds and my situation is so different now.

I went to see the doctor this morning and she basically said I should double my dose. I know no doctor would tell me to come off them but the thought of doubling up at the moment and the anxiety maybe getting worse horrifies me. I'm tempted to go back and see my regular doctor if I can tomorrow and see what he thinks, although am aware that he is not going to think what I am suggesting is a good idea. I was depressed 10 years ago, and I know that it is genetic to some extent so no one is going to tell me to come off, but my gut feeling is that I don't want to take it anymore.

Can anyone please give me any advice? Has anyone done this?

MrsFawlty Wed 23-Sep-09 12:37:11

bumping...

mollyroger Wed 23-Sep-09 12:47:30

IMO, sjw only really effective for milder depression - sort of stops it escalating iyswim. DO NOT take it if you are on the pill, it reacts with the pill and you may get pg!

There are also cases of people developing photosensitivity on SJW, so be careful if the weather is sunny.

MrsFawlty Wed 23-Sep-09 12:58:07

Thanks molly. I thought my depression was fairly mild(ish) and I was hoping that I'd done enough work to stop drugs altogether.

Do you think if I stop the meds, and things are bad, I could just get back on them, couldn't I? Is it worth doing it to see if am alright? At least then I'd know it is my problem, and not drug induced, IYSWIM?

pingapengin Wed 23-Sep-09 13:03:47

Why are you so desperate to come off them? if things are going ok, just enjoy.

10mg is a small dose, if you seriously want to take SJW do some reading up on it as it can react with alot of things, and has quite a few side effects.

Thredworm Wed 23-Sep-09 13:05:04

10 mg is a very low dose, so doubling it isn't an extreme thing to do. Do you have any reason to think that the Citalopram is actually responsible for making you feel worse? If not, I wouldn't be tempted to come off the drug without a lot of thought. I know that some people find SJW helpful but it wouold certainly be a gamble and it sounds like citalopram has given you some help.

OrmIrian Wed 23-Sep-09 13:08:20

I suspect that you are on too low a dose. I went straight on to 20mg and I felt better very quickly. My main problem was anxiety not depression as such. I am coming off them now - down to 10mg and really really struggling. Just be careful.

MrsFawlty Wed 23-Sep-09 13:09:28

pinga - I don't think they're ok anymore. Am really anxious and don't understand why this has suddenly happened. I've been fine for 3 months until last weekend, and now am having panic attacks at night. I'm wondering if suddenly the meds aren't agreeing with me?

I'm quite happy not to take SJW. I just don't want to carry on as I am, so I guess I have 3 choices;

I either double my dose (risking more anxiety and more trouble coming off them), or

I cut down and stop, or,

I carry on as I am and see if the anxiety goes away again.

I can't decide. sad

Elk Wed 23-Sep-09 13:11:40

10mg is a very small dose, 20mg is the standard dose of citalopram with 40 or 60 also being used. IME PND gets worse if you come off too soon and then you need a larger dose to achieve the effect you had previously. Both my gp and my psychologist said I should have 6 months with no problems before I came off citalopram and then take it really slowly to reduce any side effects (some people get withdrawal and some don't).

Often people are started on 10mg to check they don't have any side effects, and then moved on to 20mg as it is more likely to be a theraputic dose.

MrsFawlty Wed 23-Sep-09 13:12:29

Orm, that's interesting. Did you find your anxiety worsened when you started? I had a horrible few days and the dr said i might again if I up the dose.

I just don't want to feel like this at night anymore. Does anyone else do this freaking themselves out at night business, incidentally?

MrsFawlty Wed 23-Sep-09 13:14:04

Thansk Elk. The mental health worker I saw said that 10mg wasn't likely to be a therapeutic dose, but he said to stay put so it would be easier to come off. That was before this resurgence though.

traceface Wed 23-Sep-09 13:15:48

I don't think you are well enough to come off your Citalopram. Keep taking it and then try to discuss it with your normal GP. Perhaps there might be another tablet that might help more with your anxiety, but IME it's best to follow medical advice with these things. I had severe PND after dd1 and had to be consistently happy and stable for months before I could start reducing. Like others have said if you're feeling less low why come off? It's doing its job so that means you stay on it, not come off it smile. Look after yourself.

OrmIrian Wed 23-Sep-09 13:16:07

My anxiety disappeared completely mrsf. It was like being able to breathe again. I was warned it might make me feel worse to start with but it didn't.

I can understand your concerns and if it isn't helping perhaps something else would be better.

traceface Wed 23-Sep-09 13:18:06

sorry x-posted with you. The anxiety is the main prob isn't it? SO maybe you are better suited to another drug. I guess that's why there are choices. I'd discuss it with GP.

MrsFawlty Wed 23-Sep-09 13:24:22

I guess I was wondering if my PND was mildish and my circumstances had changed a lot, I might be alright?

My main problem is that am waking up in the night, thinking of something horrible and then panicking as to why. And I don't think I did that quite like this before I started the meds. I think I'd rather feel a bit down than be worrying about going "properly mad", IYSWIM.

Ah, I dunno. I haven't taken my tablet today. I might go and take it now and see how I get on tonight. Thank you for all the feedback.

OrmIrian Wed 23-Sep-09 13:25:51

mrsf - see your GP. IME (limited I know) citalopram worked perfectly. It does sound like the wrong drug or the wrong dose for you.

pingapengin Wed 23-Sep-09 13:35:21

How long have you been taking the ciprimal for? most side effects happen in the first few weeks then lessen.

Ciprimal is used to treat anxiety and it really works well, but obviously its not right for everyone.

It sounds like the night anxiety maybe a seperate issue?

I would chat your concerns over with your GP and see what they suggest.

orangina Wed 23-Sep-09 13:45:39

I haven't been on ADs, but I dod take sjw last winter to deal with some depression and it made me feel TERRIBLE. Made my eyes feel awful and my head spin. Worsened my anxiety and didn't help the depression. Stopped it and almost at once felt moch better.

MrsFawlty Wed 23-Sep-09 13:59:46

Thank you everybody for taking the time to respond. Have taken my tablet just now (normal 10mg dose) and will see how it goes overnight. I might try to get an on the day appointment with my regular doctor in the morning and see what he thinks.

smile

Cluckadoodledoo Wed 23-Sep-09 14:07:37

You could ask to swap meds? Citalopram made me quite ill, it worked fine for around 3 months then I started getting horrible anxiety, and joint pains it was worse than the initial depression.

Same has just happened to a friend, she has been swapped to a different medication and improved virtually overnight.

Good luck either way.

MrsFawlty Wed 23-Sep-09 14:12:06

Cluck - really? God, am so relieved to hear that someone else knows what I'm talking about, I was really starting to feel that there's somehting wrong with me!

This is what's worrying me, if I do what she said and up the dose, and it's the wrong drug for me - wouldn't that make it worse?

Why would a drug work for 3 months and then stop? Weird, isn't it?

Cluckadoodledoo Wed 23-Sep-09 20:14:17

I know it is a tricky one! Could maybe try upping it and seeing if that does the trick or ask to switch!

Hopefully your Doc will know which is the best route. Either way there are options.

have you any other side effects with citalopram? I got a lot of pain which is rare but does happen. If so that could help you make a decision.

LeonieSoSleepy Wed 23-Sep-09 20:18:41

Message withdrawn

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now